Whistleblower Files Lawsuit Against AstraZeneca

4
800

From the Chicago Tribune: Former drug sales representative Allison Zayas became a whistleblower against her old company, AstraZeneca, after learning that a combination of Seroquel and methadone might be indicated in patient deaths. She has filed a lawsuit against the firm alleging that it concealed the true cardiac risks of Seroquel when taken in combination with certain other medications.

Article →­

Support MIA

MIA relies on the support of its readers to exist. Please consider a donation to help us provide news, essays, podcasts and continuing education courses that explore alternatives to the current paradigm of psychiatric care. Your tax-deductible donation will help build a community devoted to creating such change.

$
Select Payment Method
Personal Info

Credit Card Info
This is a secure SSL encrypted payment.

Billing Details

Donation Total: $20

4 COMMENTS

  1. Comment from me to BMA “Poor Relation..” Article, “over 2 yrs ago”.

    SILENT HEART RYTHM DEATHS

    IN 2005 the Drug Mellaril (thioridazine) was withdrawn in the UK on account of its heart rythm effects. Mellaril was replaced with drugs like Seroquel (quietiapine).

    Seroquel has a ‘Black Box’ warning in America, and it is banned in the American military on account of its lethal heart rythm effect (it was killing young fit men):

    https://www.madinamerica.com/…/

    Most of the UK consumers are overweight with high blood pressure and high cholesterol so when they die the cause of death (even if investigated) is likely to be indistinguishable.

    I don’t think “Medication Reviews” in the UK are investigating for heart rythm problems – as they should be; and it’s also difficult for consumers to connect up this type of problem or to assert themselves.

    Also, in 2005 Seroquel was on patent and cost about 50 times more than Mellaril.

    Article:- “Why is mental health always the poor relation?”
    By
    (Professor Sheila the Baroness Hollins is chair of the BMA board of science).

    • Can throw into that, citalopram:

      https://www.gov.uk/drug-safety-update/citalopram-and-escitalopram-qt-interval-prolongation

      “The potential for citalopram and escitalopram to cause QT interval prolongation has been known for some time and is reflected in the product information. However, recent data have further defined this risk and have clarified that their effects on the QT interval are dose dependent.”

      No such thing as ‘dose dependent’ unless a pharmacogenetics test and the common food stuffs herbs and spices that inhibit the CYP 450 enzyme system are taken into account, which of-course just doesn’t happen.

      Plenty more drugs cause this to boot! They get a way with it because it is pretty much impossible to prove unless you are hooked up to an ECG at the time of death.

      This whistleblower, if she gets anywhere, will just settle out of court and sign a shut up clause for money and it will be forgotten.

  2. According to the drugs.com interaction checker, combining the antipsychotics with methadone, “may cause dose-related prolongation of the QT interval. Theoretically, coadministration with other agents that can prolong the QT interval may result in additive effects and increased risk of ventricular arrhythmias including torsade de pointes and sudden death. High dosages of methadone alone have been associated with QT interval prolongation and torsade de pointes. In a retrospective study of 17 methadone-treated patients who developed torsade de pointes, the mean daily dose was approximately 400 mg (range 65 to 1000 mg) and the mean corrected QT (QTc) interval on presentation was 615 msec. The daily methadone dose correlated positively with the QTc interval. Fourteen patients had at least one predisposing risk factor for arrhythmia (hypokalemia, hypomagnesemia, concomitant use of a medication known to prolong the QT interval or inhibit the metabolism of methadone, and structural heart disease), but these were not predictive of QTc interval. It is not known if any of the patients had congenital long QT syndrome.”

    • And, of course, if it only takes a minute for a “regular person” to find the already known medical proof that combining the neuroleptics with methadone “may cause dose-related prolongation of the QT interval … that … may result in additive effects and increased risk of ventricular arrhythmias including torsade de pointes and sudden death.” Then the doctors should be able to do this quickly also. The medical community really needs to start utilizing the drug interaction checkers available to them.